Alert archive / North Carolina / Wind Advisories in 2024
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 14, 2024, 3:50 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; 4 counties in North Carolina. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2024, 3:50 AM EDT (07:50 UTC)
- Expired
- Oct 14, 2024, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631 WWUS71 KRNK 140750 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 350 AM EDT Mon Oct 14 2024 NCZ001-002-018-019-VAZ009-015-141615- /O.NEW.KRNK.WI.Y.0015.241014T0750Z-241014T2200Z/ Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson- Including the cities of West Jefferson, Wilkesboro, Marion, Whitetop, Troutdale, Boone, Volney, Independence, and Sparta 350 AM EDT Mon Oct 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 20 mph with gusts up to 40 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes Counties. In Virginia, Grayson and Smyth Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. Winds of this magnitude may cause more trees to fall than normal due to wind damage and weakened slopes sustained during the passage of Tropical Storm Helene last month. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be alert for any damaged or weakened trees in your immediate vicinity. Use extra caution when passing through wooded areas. && $$ 16
2 follow-up statements
912 WWUS71 KRNK 141332 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 932 AM EDT Mon Oct 14 2024 NCZ001-002-018-019-VAZ009-015-142200- /O.CON.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/ Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson- Including the cities of Volney, Troutdale, Whitetop, Wilkesboro, Independence, Boone, Sparta, Marion, and West Jefferson 932 AM EDT Mon Oct 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Northwest winds 10 to 20 mph with gusts up to 45 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes Counties. In Virginia, Grayson and Smyth Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
688 WWUS71 KRNK 141432 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1032 AM EDT Mon Oct 14 2024 VAZ007-142200- /O.EXA.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/ Tazewell- Including the cities of Tazewell 1032 AM EDT Mon Oct 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Tazewell County. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NCZ001-002-018-019-VAZ009-015-142200- /O.CON.KRNK.WI.Y.0015.000000T0000Z-241014T2200Z/ Ashe-Alleghany NC-Watauga-Wilkes-Smyth-Grayson- Including the cities of Volney, Troutdale, Whitetop, Wilkesboro, Independence, Boone, Sparta, Marion, and West Jefferson 1032 AM EDT Mon Oct 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes Counties. In Virginia, Grayson and Smyth Counties. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 1:55 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 14, 1:55 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 155 AM EDT Mon Oct 14 2024 .SYNOPSIS... A cold front will arrive tonight, bringing scattered showers and a few thunderstorms mainly to the mountains. A series of disturbances will then pass across the region during the early half of coming workweek, bringing periods of mountain rain, a possibly brief periods of snow to the higher ridge tops. High pressure will pass overhead in the later half of the workweek followed by a warmup heading into next weekend. && .NEAR TERM /THROUGH TODAY/... As of 730 PM EDT Sunday... Still watching for storm development this evening and CAMs still indicating we see an uptick in activity between 8pm and 10pm. Coverage still looks very limited and mainly confined to just southeast West Virginia. Any convection rapidly dissipates by midnight and only a few lingering showers through the early morning hours. As of 200 PM EDT Sunday... Key Messages: 1) Scattered showers/storms along a front tonight for parts of the western mountains, but severe weather threat is limited. 2) Blustery and cool Monday. Upper level troughing was digging into Michigan this afternoon, and this system will spread east and south over the next couple of days as strong perturbations rotate around the developing center. A surface low and warm front were moving through PA and NY state, and had helped to keep elevated convection going earlier today to our north. An attendant cold front slides towards the WV/VA border tonight, and will trigger some convection. Based on CAMs and the movement of the front, expect any convection in our SW WV and northern VA counties to be a late show, mainly between 7 and 10 PM. This is when the upper level energy and jet streak build south enough to support showers and thunderstorms, and when the front arrives. Per SPC, we are in a marginal risk for severe storms for through tonight, suggesting a strong storm or two capable of damaging winds. Looking at recent sounding data,it has taken all day to become partially saturated, and this dry air will limit convection. However, lingering dry air suggests the possibility of a couple strong downbursts. CAPE should reach 500 to 1000 J/kg, with shear not looking to be a problem. But a decreasing sun angle and lagging forcing for ascent will keep more widespread severe from occurring. Rainfall amounts will average a tenth to a quarter inch for parts of the Greenbrier Valley before convection diminishes by midnight. WNW winds will usher in moderate CAA behind the front overnight, but upslope clouds and gusty winds should keep lows in the 40s to low 50s for most in the mountains. The piedmont will see downsloping westerly winds helping to keep the lower atmosphere mixed and readings in the mid to upper 50s. Temperatures Monday will be much cooler, with 850mb temperatures dropping from 16C today to around 3C Monday. Expect a much cooler day with highs ranging from the upper 40s to near 60 in the mountains, and to the mid 60s to low 70s in the piedmont. Also, NW winds gusting to 15 to 25 mph are expected. A few sprinkles are possible in the Greenbrier Valley Monday evening as another area of PVA arrives, but moisture looks very limited. As an aside, just northeast of our forecast area we may see a few flurries of snow. Confidence is low for robust convection and the occurrence of damaging winds. Confidence is high for all other parameters. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 110 PM EDT Sunday Key Points: 1. Temperatures trending lower. 2. Isolated/Scattered showers across mainly the mountains on Tuesday/Tuesday evening 3. May be cold enough for a some snowflakes Tuesday/Tuesday night across far western Greenbrier County. Shortwaves will track over the area as an upper level trough digs south into the Tennessee Valley Monday night into Tuesday. Light rain showers/sprinkles and/or snow showers/flurries are possible in western Greenbrier early Tuesday morning. Rain showers will extended south into the Bluefield area during the day Tuesday. Can not rule out a stray shower/sprinkle or two reaching the Blue Ridge in the afternoon. The upper level trough will pivot east Tuesday night with any rain showers ending by sunset. High pressure will begin to build over the region from the west overnight Tuesday into Wednesday. Temperatures will range from the upper 40s to lower 50s across the mountains to the upper 50s to lower 60s in the foothills and piedmont Tuesday and Wednesday afternoon. These temperatures are 10F to 15F colder than normal. Overnight lows will drop into the 30s areawide Tuesday and Wednesday night. These cold temperatures will likely end the growing season for areas west of the Blue Ridge. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 133 PM EDT Sunday... A large area of cold high pressure will continue to move east over the region Thursday, then off the Mid Atlantic coast on Friday. While off the coast, this ridge will continue to influence our weather with temperatures trending warmer and rain-free going into next weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 150 AM EDT Monday... Radar indicates that thunderstorm activity has ended, and that lingering showers are quickly diminishing in coverage as a cold front makes its way across the Appalachian chain this morning. Winds are shifting northwesterly with the frontal passage, with gusts beginning to increase into the 20kt to locally 30kt range across the mountains. Surface observation are also indicating in- and- out MVFR ceilings across the mountains in otherwise predominant VFR conditions. Through today, expect northwesterly winds to remain gusty across the mountains, with gusts in the 20kt to 30kt range, perhaps reaching 35kt along some of the higher ridges. Gusts across the Piedmont will remain less than 25kt. Ceilings across the mountains, particularly for BLF and LWB, may vary between MVFR and VFR through the evening, before gradually lowering after sunset to become predominantly MVFR. Do not see these low clouds advancing much further east however, with BCB, ROA and points eastward remaining VFR through the period. Gusts will decrease by 23Z, however will not die down altogether heading into tonight. Another disturbance will bring increasing chances of shower activity across portions of southeast West Virginia by daybreak Tuesday. Extended Aviation Discussion... Tuesday through Wednesday, an upper level system may bring rain and MVFR conditions to the mountains, with VFR for Wednesday through Friday. Winds will become gusty again Tuesday into Wednesday to 15-25 kts. Patchy freezing fog is possible in sheltered valleys Tuesday and Wednesday mornings. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF/SH NEAR TERM...BMG/SH SHORT TERM...RCS LONG TERM...RCS AVIATION...BMG/NF
Hazardous weather outlook, Oct 13, 1:51 PM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 151 PM EDT Sun Oct 13 2024 NCZ001-018-VAZ007-009>015-018>020-WVZ042>044-507-508-141800- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 151 PM EDT Sun Oct 13 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk for Severe Thunderstorms this evening, with one or two storms becoming capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-141800- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll- Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 151 PM EDT Sun Oct 13 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in North Carolina, 2024Wind Advisories in Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.